FDA warns of dangerous erections from ADHD drugsDecember 17, 2013 by The Associated Press in Medicine & Health / Attention deficit disorders
The Food and Drug Administration is warning that a stimulant used in treatments for the childhood condition attention deficit-hyperactivity disorder can trigger painful, long-lasting erections in rare cases.
The federal agency says it is updating drug labels to include information about priapism, a condition that can permanently damage a patient's penis.
The stimulant, methylphenidate (meth-ihl-PHEN'-ih-dayt), is found in treatments including Ritalin, Concerta and Daytrana.
ADHD is a common childhood disorder that hampers a child's ability to pay attention and control behavior. The FDA says the median age of patients taking methylphenidate who had priapism was 12 and a half years old.
The FDA says people should talk to their doctors before halting the drugs. Parents should talk to boys taking the drug so they are aware of warning signs.
© 2013 The Associated Press. All rights reserved.
"FDA warns of dangerous erections from ADHD drugs" December 17, 2013 http://medicalxpress.com/news/2013-12-fda-dangerous-erections-adhd-drugs.html